EconPapers    
Economics at your fingertips  
 

Probabilistic intertemporal choice

Pavlo R. Blavatskyy

Journal of Mathematical Economics, 2017, vol. 73, issue C, 142-148

Abstract: Probabilistic intertemporal choice involves situations when a decision maker does not choose the same stream of intertemporal outcomes when presented with the same decision problem repeatedly; or when a decision maker makes non-repeated choice decisions that are inherently inconsistent (i.e. they cannot be represented by any rational time preferences); or when an aggregated choice pattern of several decision makers is contradictory. This paper presents behavioural characterization (axiomatization) of an additively separable utility (that includes discounted utility, quasi-hyperbolic discounting, generalized hyperbolic discounting and liminal discounting as special cases) embedded into Fechner model of random errors (also known as strong utility) and Luce’s choice model (also known as strict utility). Such probabilistic extensions of classical utility representations of time preferences are consistent with some behavioural patterns that challenge the descriptive validity of the original (deterministic) theories (e.g. some instances of the common difference effect).

Keywords: Intertemporal choice; Time preference; Additively separable utility; Probabilistic choice; Fechner model of random errors; Luce’s choice model (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406817301180
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:73:y:2017:i:c:p:142-148

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-07-28
Handle: RePEc:eee:mateco:v:73:y:2017:i:c:p:142-148